Does anyone know a blood pressure medication that you can take when you have Hughes?

I read that some blood pressure medications can make the Hughes syndrome worse. I was recently on a BP med that gave me horrible spasms & pain. I stopped it & the pain went away. I tried it again & the same pain came back.

Has anyone else read anything about this?

I am going to London to the clinic Tuesday, but my blood pressure is high. Since I am traveling from the U.S., I would prefer to get my BP under control.

Designer16

13 Replies

oldestnewest
  • Hi. I have been taking Lisinopril for over 20 years to control my high blood pressure without any adverse affect on my APS symptoms. This is an ACE inhibitor which apart from lowering the blood pressure helps to protect the heart . Although I have had no problems with this drug some prople do have side-effects and you must remember that we are all different and what works for one may not work for another. In the UK this medication is only available on a doctor's prescription.

    I hope all goes well at the clinic for you.

  • Hi there. Since my DVT in 1998 my leg swells easily and so my GP prescribed Ferosemide as a diuretic to combat this. The downside is that my already good-low blood pressure can take a dip and I can get quite light headed. I don't take the meds every day but when my ankle and leg swells and makes life uncomfortable for me. Might be worth a try? See what your GP says. Good luck! :)

  • I'm on ramipril, doxasosin and amlodopine which are all blood pressure tablets as I had high blood pressure as I had occluded my kidney due to aps. This was prescribed by a haematologist who was treating me for APS.

  • I have been taking Lisinopril for six years.and it has been ok but some of my friends with Hughes have complained of a discoloration of toes and "Restless legs Syndrome".... this discoloration has been noticed.. and commented on by a physiotherapist I have seen He said this he found it a lot on patients being treated with Lisinopril and NOT WITH ANY OTHER MEDICATION USED IN THE TREATMENT OF HIGH BLOOD PRESSURE>ANYONE ELSE WITH THIS CONDITION?????

  • Hi there,

    I have had very high blood pressure.and I now have PAH. I have had 3 different blood pressure medicins prescribed by a doctor who knows about APS. Still have all 3.

    As said before we are all different so you should try to find a doctor who knows about APS because if is VERY important to keep the blood pressure down. All medicins have sideeffects..

    One medicin is an ACE inhibitor. Important to keep an eye at the heart. Some people with APS have problem with high blood pressure.

    Take care and good luck with a good doctor!

    Kerstin

  • I have been taking the beta blocker Propranalol for about 20 years. It was prescribed for chronic migraines. I found at first that I got very tired on it. I think it took about four or five months to get used to that side effect. Since then I have not noticed much in the way of side effects. I think that this is an old drug and would probably not be used for treating high blood pressure now, but it has been very good for me.

  • I have been on Candesartan.Lisinopril, Furosamide (for water problems), Enalapril, all sorts, which have had disastrous effects. I have been on Adalat Retard 40 for about 15 years and they seem to agree with me. My consultant did say that he didn't like them for some reason bur still prescribed them.

    Also, for a mention, who takes high cholesterol tablets? I am on 40mg Atorvastatin but regularly read that statins are not good for us? They can cause weak muscles, liver problems and other things,so I am rather reluctant to take them..

  • I was on Simvistatin (Zocor) 20 mg./day for over ten years and was just taken off them as they are suspected of causing the root cramping in my calves. It actually feels like your muscles are being ripped away from the bone weakening the bone and limiting the amount of time you have standing on that bone. I have been weaned off them for about three months, but still have excruciating cramps upon raising in the am. I now take 4 ounces of tonic water before bedtime and they do seem to occur less often and are rid off more easily. That could be because now I know what to do, which is move it! There is an administrator named Paddy who has a wealth of knowlege on statins in relation to APS patients. I am sure he can direct you as to where they might be posted on the Hughes site and that could answer alot of your quesions.

    Canary

  • I am taking Enalapril Maleate fotrhigh BP and leaky mitral valve.

    I am on statins too because of "family history of heart problems" even tho my cholesterol was OK before they put me on them.

  • This is a current problem of mine. My blood pressure has gone completely bonkers. Upon waking, before my feet touch the ground it is 185/110,187/110, 162/102, 186/109, 172/87 just as an idea of an average week. I would then have 1/2 cup of coffee and get on my treadmill for 45 minutes at 3.5 miles per hour with varying automatic incline/decline. My blood pressure, after 15 minutes rest, after treadmill went to 128/76, 117/78, 132/90, steadily raising throughout the day until bed at 11:00 PM where I averaged around 148/80.

    Firstly, my doctors office did not believe these figures. I actually brought in my machine and calibrated it with her nurses and her equipment. But, as luck would have it, it was only high-normal that day by the time I got to see her.

    They now have me on amlodipine Besylate (Norvasc) -5 mg. 1 tabs in pm,

    metoptolol ER Succinate (Toprol XL), 50 mg. tabs; 2 tabs in pm/ 1 tab in am,

    Crestor 5 mg. Wednesdays and Sundays.

    An entire diet of blood pressure reducing food stuffs

    They will take more blood tests soon and see if a medication adjustment is in order as I am still running on the norm/high side. Headaches, which I believe are caused by my blood pressure jumping from high to low and back again. I must be having a heck of a time in my sleep for me to wake up with wacky blood pressures or... I could have a blockage that is temporarily cleared via exercise but slowly is re-blocked causing blood pressure to raise throughout the day and higher with no movement such as in sleep. An amature's guess at best, but that is what it feels like.

    What makes me angry is that no less than two years ago, I walked into my GP'S office and said wean me off all medications that are not necessary except to communicate and pain and comfort. They did that. Now, sneakily, little by little, here I am on all these meds again. Over 20 pills a day for my liver to process. But today, I decided is going to be a positive day. I will not think about how angry it makes me. I'm really quite lucky to be here at all.

    Canary

  • Hi there,

    After I started warfarin my bloodpressure has went to almost normal. But I still take my 3 bloodpressure medicins. I thing I had miniclots as my bloodpressure went from 200/105 to 150/75 (this is an exampel) and that in 3 minutes. At the same time I felt a cold feeling that has vanished after I started Warfarin. This is odd.

    I now have PAH. It is very important to keep the bloodpressure down especially when you are on warfarin. Mine went down with Warfarin and then the "cold" feeling disappeared. I wonder if someone else has had this experience? The cold feeling was very distinct.

    Kerstin

  • I am on Adalat retard which seems ok,unlike other meds.

  • I have only read of possible risks with specific blood pressure meds such as hydralazine (see mayoclinic.com/health/antip... I'd be interested in specific references to other problematic drugs.

    Generally, keeping blood pressure under control is considered a good thing for APS.

    I have been on a range of hypertension meds over the last 10 years, and it's now 4 years since diagnosed with APS. I'm currently on cilazipril (an ACE inhibitor), Betaloc (metoprolol - a beta blocker), doxazosin (an alpha blocker) and DynaCirc (isradipine - a calcium channel blocker). None have caused unpleasant side effects. I was at one stage on hydrochlorothiazide (a diuretic) and that resulted in gout - so I don't take that any more!

    There are numerous drugs for treating hypertension that work in a variety of ways - even my collection is only a fraction of the list - and it's not unusual for more than one to be necessary to bring hypertension under control.

    Most, if not all, drugs can cause unpleasant side-effects in some cases, but with so many available for hypertension if one does cause unpleasant side effects for you, there's a fair chance another which works a completely different way will do the trick.

You may also like...